Rugby: O'Connor scare down to pills?

By Jamie Pandaram

James O'Connor plans to be back on the field within weeks. Photo / GETTY IMAGES
James O'Connor plans to be back on the field within weeks. Photo / GETTY IMAGES

New medication to treat an injury is being investigated as the cause of a blackout suffered by former Wallabies wing James O'Connor, which led to false reports the 25-year-old had a heart attack.

O'Connor recently switched medication to deal with the splenectomy he had 10 years ago following a school mishap, and doctors are now looking to see whether it caused an adverse reaction.

O'Connor passed out on the Toulon team bus as the squad travelled home following a game at Oyonnax last weekend.

Social media was abuzz with concern after French media reported that O'Connor had suffered a heart attack, but fears were allayed when he wrote on Instagram: "Thanks to everyone for your concern & supportive messages.

"I'm fine & in good shape, there was no heart attack just came off the field worse for wear and had hypoglycemia. 2 weeks off now but already looking forward to getting back onto the field stronger than ever."

O'Connor will be rested for up to a month, with Toulon coach Bernard Laporte telling French media: "James O'Connor felt unwell in the bus [after] the Oyonnax game. The medical staff decided to take him to hospital and he underwent a considerable series of tests.

"I can reassure everyone he's fine. He will play rugby again but he will undergo further tests next week. James will miss three weeks, maybe four weeks of competition."

When he was 16, O'Connor and schoolmates were playing tackle rugby and shoulder-charging each other at Nudgee College when one boy barged him from the side.

O'Connor had not seen his friend coming and did not brace for impact. Soon after he was in agonising pain and had turned a shade of grey, and called the school nurse while in bed.

His father Warren said later that had O'Connor not made the call and gone to sleep instead, he would have passed away that night in 2006 because the blood from his ruptured spleen was flooding his stomach.

The spleen was removed immediately, and O'Connor is required to take antibiotics regularly given that the spleen is a crucial organ for the body's immune system.

It is understood that O'Connor changed the medication he was taking for this only a couple of week ago, and this may have contributed to his blackout.

- Daily Telegraph UK

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW
Stats provided by

© Copyright 2017, NZME. Publishing Limited

Assembled by: (static) on production bpcf02 at 22 Jan 2017 16:47:18 Processing Time: 460ms